Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 91, NWS Midland/Odessa, TX

October 15, 2006Brewster County, Jeff Davis County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 15, 2006, 1:42 AM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2006, 1:42 AM CDT (06:42 UTC)
Expired
Oct 15, 2006, 4:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 150644
FFWMAF
TXC043-243-371-150945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 AM CDT SUN OCT 15 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS...
  BREWSTER COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 AM CDT

* AT 139 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
  THUNDERSTORM PRODUCING VERY HEAVY RAIN 19 MILES SOUTH OF BELDING...
  OR 25 MILES NORTHEAST OF MARATHON...MOVING NORTHEAST AT 20 MPH. A
  LARGE AREA OF MODERATE TO HEAVY RAIN WAS ALSO LOCATED OVER EASTERN
  JEFF DAVIS...WESTERN PECOS... AND NORTHERN BREWSTER COUNTY. UP TO 
  3 INCHES OF RAIN ARE ESTIMATED TO HAVE FALLEN OVER PARTS OF THESE
  AREAS.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  BAKERSFIELD...
  FORT STOCKTON...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3062 10378 3078 10356 3131 10308 3137 10300
      3126 10282 3132 10266 3121 10244 3107 10239
      3099 10219 3098 10199 3062 10235 3039 10252
      2965 10279 2935 10378

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 2:35 PM CDT, 11 hours 7 minutes earlier.

Area forecast discussion, Oct 14, 2:35 PM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT SAT OCT 14 2006

.SHORT TERM...
SOUTHWEST FLOW ALOFT AHEAD OF A CUTOFF LOW OVER SOUTHERN CALIFORNIA
WILL ALLOW FOR A SERIES OF SHORTWAVE TROUGHS...AND ASSOCIATED MID
AND UPPER LEVEL MOISTURE...TO TRANSLATE NORTHEASTWARD OVER THE AREA
THROUGH TONIGHT.  SCATTERED SHOWERS MOVING NORTHEASTWARD MAINLY OVER
NEW MEXICO HAVE RESULTED SO FAR...ALTHOUGH THUNDERSTORMS WERE
BEGINNING TO DEVELOP WEST OF VAN HORN EARLY THIS AFTERNOON.

SOME BREAKS IN THE CLOUD COVER...MAINLY WEST OF THE PECOS RIVER THIS
AFTERNOON...WILL ALLOW THE ATMOSPHERE TO DESTABILIZE THESE AREAS.
EXPECTING THUNDERSTORMS TO BECOME MORE WIDESPREAD AFTER 15/00Z AS A
100+ KT H25 JET NOSES INTO SOUTHEAST NEW MEXICO...A H85
SOUTHEASTERLY H85 LLJ INCREASES OVER THE TRANS PECOS...AND ANOTHER
SHORTWAVE TROUGH ALL COINCIDE OVER THE UPPER TRANS PECOS AND
SOUTHEAST NEW MEXICO BY THIS EVENING.  DUE TO THE ABOVE HAVE GONE
WITH THE HIGHEST POPS OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  LOWEST POPS WILL BE IN THE CHANCE RANGE
FROM THE PRESIDIO VALLEY SOUTHEASTWARD TO THE BIG BEND...AND
EASTWARD ACROSS THE LOWER TRANS PECOS.  SINCE 0 TO 6 KM BULK SHEAR
VECTORS WILL PEAK AROUND 50 KT THIS AFTERNOON AND EVENING...WINDS
WILL VEER WITH HEIGHT...AND CAPES MAY MANAGE TO ECLIPSE 500
J/KG...SOME OF THESE STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...
ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.  THE
FAVORED AREAS FOR SEVERE THUNDERSTORMS WILL BE GENERALLY ALONG AND
NORTH OF A VAN HORN...KERMIT...AND LAMESA LINE.  THINK WELL LOSE
TOO MUCH INSTABILITY BY THE TIME MORE WIDESPREAD THUNDERSTORMS
ENCOMPASS PORTIONS OF THE CWA FURTHER EAST.  LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE TOO AS PWATS WILL BE AROUND 1.5 INCHES MOST
LOCATIONS.  WILL MENTION THE ABOVE IN THE HWO.  TEMPERATURES TONIGHT
WILL BE LIMITED BY JUICY AIRMASS AT THE SURFACE.  WILL GO WITH MINS
AT OR SLIGHTLY ABOVE DEWPOINTS.

.LONG TERM...
AN INTERESTING LONG TERM FORECAST CONTINUES.  MODELS DOING OK OVER
THE WEEKEND WITH THE UPPER LEVEL CALIFORNIA LOW.  AFTER THE
WEEKEND...THEY CONTINUE TO DIVERGE SUBSTANTIALLY.  WENT AHEAD AND
UPPED THE POPS FOR SUNDAY AS CONDITIONS LOOK FAVORABLE FOR SHOWER
DEVELOPMENT OVER MUCH OF THE FORECAST AREA.  TAPERED POPS FROM
NORTHEAST TO SOUTHWEST WITH MID 80 PERCENT UP IN THE WESTERN LOW
ROLLING PLAINS DOWN TO THE MID 60S ACROSS THE PRESIDIO VALLEY.
KEPT MODERATE SHOWERS AND THUNDERSTORMS IN THE WEATHER GRIDS AS
PWATS ARE STEADILY CLIMBING AND COULD POSSIBLY GO ABOVE 1.5 INCHES
AGAIN. EXPECT HIGHEST QPF TO STAY CONFINED TO THE NORTHEASTERN AND
EASTERN COUNTIES OF THE FORECAST AREA.

THEN IT GETS INTERESTING. THE GFS PUSHES THE UPPER LOW THROUGH THE
AREA VERY QUICKLY AND SUBSEQUENTLY DRIES THINGS OUT JUST AS QUICK.
THE ETA/NAM/WRF IS...GIVE OR TAKE...ABOUT 24 HOURS SLOWER...KEEPING PRECIP
OVER MUCH OF THE AREA THROUGH MONDAY. MIDRANGE DGEX PICKS UP RIGHT
WHERE THE ETA/NAM/WRF LEAVES OFF. SO WITH ALL THIS DISCONTINUITY...
WENT WITH A BLEND OF THE THREE TO GRAB...HOPEFULLY...THE BEST OF
ALL THREE MODELS WITH REGARDS TO PRECIP. IN ADDITION TO ALL THE
RAINFALL QUESTIONS...WINDS ACROSS THE GUADALUPE MOUNTAINS COULD
ALSO BECOME PROBLEMATIC AS THE UPPER LOW MOVES THROUGH. WILL WAIT
TO ISSUE ANY TYPE OF WIND PRODUCT UNTIL MODEL UNCERTAINTY IS
RESOLVED AND CAN BETTER PINPOINT TIMING AND LONGEVITY.

THINGS LOOK TO DEFINITELY BEGIN CLEARING BY MID WEEK AS THIS UPPER
SYSTEM SHOULD BE WELL TO THE EAST.  HOWEVER...ANOTHER FRONT IS BEING
ADVERTISED TO DROP INTO THE AREA ON THURSDAY.  CURRENTLY...WENT WITH
LOW TO MID TEENS FOR POPS. AFTERNOON TEMPERATURES WILL TAKE ANOTHER
DIP INTO 60S FOR MANY LOCATIONS AS THE FRONT MOVES THROUGH.
OVERNIGHT LOWS LOOK TO DIVE DOWN WELL INTO THE 40S FOR MOST. LONG
RANGE MODELS TRIED TO REBOUND HIGHS A LITTLE TOO QUICKLY...SO KEPT
GRIDS OUT THAT FAR JUST A LITTLE LOWER THAN GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  70  62  77 /  90  80  40  20
CARLSBAD NM                60  70  57  80 /  80  70  20  10
DRYDEN TX                  64  72  64  83 /  60  70  40  20
FORT STOCKTON TX           64  73  63  78 /  80  80  30  20
GUADALUPE PASS TX          56  67  52  80 /  70  70  20  10
HOBBS NM                   62  68  55  78 / 100  80  30  20
MARFA TX                   57  69  52  75 /  60  70  20  10
MIDLAND INTL AIRPORT TX    63  70  61  78 / 100  80  40  20
ODESSA TX                  64  70  60  78 / 100  80  40  20
WINK TX                    65  73  60  81 / 100  80  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/13
Hazardous weather outlook, Oct 14, 2:52 PM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT SAT OCT 14 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
252 PM CDT SAT OCT 14 2006 /152 PM MDT SAT OCT 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
BECOME MORE WIDESPREAD THIS EVENING AND OVERNIGHT.  SOME OF THE
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.  THESE STRONGER STORMS ARE EXPECTED TO OCCUR
ALONG AND NORTH OF A VAN HORN...KERMIT...AND HOBBS LINE.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT...MAINLY
FROM THE UPPER TRANS PECOS NORTHWARD THROUGH SOUTHEAST NEW
MEXICO...AND NORTHEASTWARD OVER THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS MAY MATERIALIZE IN THE GUADALUPE MOUNTAINS ON
MONDAY BEHIND AN EASTWARD MOVING UPPER LEVEL STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...MAINLY FROM THE VAN HORN AREA AND UPPER TRANS PECOS...
NORTHWARD THROUGH THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO
PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 14, 8:44 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             MARFA                   30.31N 104.03W
10/14/2006  E1.00 INCH       PRESIDIO           TX   PUBLIC

            QUARTER SIZE HAIL IN MARFA

&&

EPLATT
Special weather statement, Oct 15, 12:06 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 AM CDT SUN OCT 15 2006

TXZ074-081-150600-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
1206 AM CDT SUN OCT 15 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF ALTUDA AT 1206 AM
CDT...MOVING NORTHEAST AT 15 MPH.  THIS STORM WILL MOVE ACROSS U.S.90
BETWEEN ALPINE AND MARATHON.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:28 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
Oct 14, 8:33 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
Oct 14, 10:18 PM CDTFlash Flood WarningMAFGaines3 hr
Oct 15, 4:24 AM CDTFlash Flood WatchMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more24 hr
Oct 15, 1:49 PM CDTSevere Thunderstorm WarningMAFCulberson56 min
Oct 15, 5:37 PM CDTSevere Thunderstorm WarningMAFReeves53 min
Oct 15, 6:14 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Oct 15, 6:26 PM CDTTornado WarningMAFReeves49 min
Oct 15, 6:51 PM CDTSevere Thunderstorm WarningMAFPecos44 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.